Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hypocoercivity for linear kinetic equations conserving mass


Authors: Jean Dolbeault, Clément Mouhot and Christian Schmeiser
Journal: Trans. Amer. Math. Soc. 367 (2015), 3807-3828
MSC (2010): Primary 82C40; Secondary 35B40, 35F10, 35H10, 35H99, 76P05
DOI: https://doi.org/10.1090/S0002-9947-2015-06012-7
Published electronically: February 3, 2015
MathSciNet review: 3324910
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a new method for proving hypocoercivity for a large class of linear kinetic equations with only one conservation law. Local mass conservation is assumed at the level of the collision kernel, while transport involves a confining potential, so that the solution relaxes towards a unique equilibrium state. Our goal is to evaluate in an appropriately weighted $ L^2$ norm the exponential rate of convergence to the equilibrium. The method covers various models, ranging from diffusive kinetic equations like Vlasov-Fokker-Planck equations, to scattering models or models with time relaxation collision kernels corresponding to polytropic Gibbs equilibria, including the case of the linear Boltzmann model. In this last case and in the case of Vlasov-Fokker-Planck equations, any linear or superlinear growth of the potential is allowed.


References [Enhancements On Off] (What's this?)

  • [1] Dominique Bakry, Franck Barthe, Patrick Cattiaux, and Arnaud Guillin, A simple proof of the Poincaré inequality for a large class of probability measures including the log-concave case, Electron. Commun. Probab. 13 (2008), 60-66. MR 2386063 (2009d:60039), https://doi.org/10.1214/ECP.v13-1352
  • [2] Adrien Blanchet, Matteo Bonforte, Jean Dolbeault, Gabriele Grillo, and Juan-Luis Vázquez, Hardy-Poincaré inequalities and applications to nonlinear diffusions, C. R. Math. Acad. Sci. Paris 344 (2007), no. 7, 431-436 (English, with English and French summaries). MR 2320246 (2008b:35141), https://doi.org/10.1016/j.crma.2007.01.011
  • [3] Adrien Blanchet, Matteo Bonforte, Jean Dolbeault, Gabriele Grillo, and Juan Luis Vázquez, Asymptotics of the fast diffusion equation via entropy estimates, Arch. Ration. Mech. Anal. 191 (2009), no. 2, 347-385. MR 2481073 (2011d:35236), https://doi.org/10.1007/s00205-008-0155-z
  • [4] M. Bonforte, J. Dolbeault, G. Grillo, and J. L. Vázquez, Sharp rates of decay of solutions to the nonlinear fast diffusion equation via functional inequalities, Proc. Natl. Acad. Sci. USA 107 (2010), no. 38, 16459-16464. MR 2726546 (2011g:35187), https://doi.org/10.1073/pnas.1003972107
  • [5] Maria J. Cáceres, José A. Carrillo, and Thierry Goudon, Equilibration rate for the linear inhomogeneous relaxation-time Boltzmann equation for charged particles, Comm. Partial Differential Equations 28 (2003), no. 5-6, 969-989. MR 1986057 (2004g:82111), https://doi.org/10.1081/PDE-120021182
  • [6] Carlo Cattaneo, Sulla conduzione del calore, Atti Sem. Mat. Fis. Univ. Modena 3 (1949), 83-101 (Italian). MR 0032898 (11,362d)
  • [7] P. Degond, T. Goudon, and F. Poupaud, Diffusion limit for nonhomogeneous and non-micro-reversible processes, Indiana Univ. Math. J. 49 (2000), no. 3, 1175-1198. MR 1803225 (2002a:35012)
  • [8] L. Desvillettes and C. Villani, On the trend to global equilibrium in spatially inhomogeneous entropy-dissipating systems: the linear Fokker-Planck equation, Comm. Pure Appl. Math. 54 (2001), no. 1, 1-42. MR 1787105 (2001h:82079), https://doi.org/10.1002/1097-0312(200101)54:1$ <$1::AID-CPA1$ >$3.0.CO;2-Q
  • [9] L. Desvillettes and C. Villani, On the trend to global equilibrium for spatially inhomogeneous kinetic systems: the Boltzmann equation, Invent. Math. 159 (2005), no. 2, 245-316. MR 2116276 (2005j:82070), https://doi.org/10.1007/s00222-004-0389-9
  • [10] Jean Dolbeault, Frédéric Hérau, Clément Mouhot, and Christian Schmeiser, Hypocoercivity in linear kinetic equations, In preparation, 2012.
  • [11] Jean Dolbeault, Peter Markowich, Dietmar Oelz, and Christian Schmeiser, Non linear diffusions as limit of kinetic equations with relaxation collision kernels, Arch. Ration. Mech. Anal. 186 (2007), no. 1, 133-158. MR 2338354 (2009b:82085), https://doi.org/10.1007/s00205-007-0049-5
  • [12] Jean Dolbeault, Clément Mouhot, and Christian Schmeiser, Hypocoercivity for kinetic equations with linear relaxation terms, C. R. Math. Acad. Sci. Paris 347 (2009), no. 9-10, 511-516 (English, with English and French summaries). MR 2576899 (2010j:35068), https://doi.org/10.1016/j.crma.2009.02.025
  • [13] Klemens Fellner, Lukas Neumann, and Christian Schmeiser, Convergence to global equilibrium for spatially inhomogeneous kinetic models of non-micro-reversible processes, Monatsh. Math. 141 (2004), no. 4, 289-299. MR 2053654 (2005f:82116), https://doi.org/10.1007/s00605-002-0058-2
  • [14] Robert T. Glassey, The Cauchy problem in kinetic theory, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1996. MR 1379589 (97i:82070)
  • [15] Yan Guo, The Landau equation in a periodic box, Comm. Math. Phys. 231 (2002), no. 3, 391-434. MR 1946444 (2004c:82121), https://doi.org/10.1007/s00220-002-0729-9
  • [16] Yan Guo, The Vlasov-Poisson-Boltzmann system near Maxwellians, Comm. Pure Appl. Math. 55 (2002), no. 9, 1104-1135. MR 1908664 (2003b:82050), https://doi.org/10.1002/cpa.10040
  • [17] Yan Guo, Classical solutions to the Boltzmann equation for molecules with an angular cutoff, Arch. Ration. Mech. Anal. 169 (2003), no. 4, 305-353. MR 2013332 (2004i:82054), https://doi.org/10.1007/s00205-003-0262-9
  • [18] Yan Guo, The Vlasov-Maxwell-Boltzmann system near Maxwellians, Invent. Math. 153 (2003), no. 3, 593-630. MR 2000470 (2004m:82123), https://doi.org/10.1007/s00222-003-0301-z
  • [19] Yan Guo, The Boltzmann equation in the whole space, Indiana Univ. Math. J. 53 (2004), no. 4, 1081-1094. MR 2095473 (2005g:35028), https://doi.org/10.1512/iumj.2004.53.2574
  • [20] Frédéric Hérau and Karel Pravda-Starov, Anisotropic hypoelliptic estimates for Landau-type operators, J. Math. Pures Appl. (9) 95 (2011), no. 5, 513-552 (English, with English and French summaries). MR 2786222 (2012c:35074), https://doi.org/10.1016/j.matpur.2010.11.003
  • [21] Frédéric Hérau, Hypocoercivity and exponential time decay for the linear inhomogeneous relaxation Boltzmann equation, Asymptot. Anal. 46 (2006), no. 3-4, 349-359. MR 2215889 (2007b:35044)
  • [22] Frédéric Hérau and Francis Nier, Isotropic hypoellipticity and trend to equilibrium for the Fokker-Planck equation with a high-degree potential, Arch. Ration. Mech. Anal. 171 (2004), no. 2, 151-218. MR 2034753 (2005f:82085), https://doi.org/10.1007/s00205-003-0276-3
  • [23] Michael Hitrik and Karel Pravda-Starov, Semiclassical hypoelliptic estimates for non-selfadjoint operators with double characteristics, Comm. Partial Differential Equations 35 (2010), no. 6, 988-1028. MR 2753626 (2011m:35050), https://doi.org/10.1080/03605301003717092
  • [24] Shuichi Kawashima, The Boltzmann equation and thirteen moments, Japan J. Appl. Math. 7 (1990), no. 2, 301-320. MR 1057534 (91i:82020), https://doi.org/10.1007/BF03167846
  • [25] Ming-Yi Lee, Tai-Ping Liu, and Shih-Hsien Yu, Large-time behavior of solutions for the Boltzmann equation with hard potentials, Comm. Math. Phys. 269 (2007), no. 1, 17-37. MR 2274461 (2007k:82115), https://doi.org/10.1007/s00220-006-0108-z
  • [26] Tai-Ping Liu and Shih-Hsien Yu, Boltzmann equation: micro-macro decompositions and positivity of shock profiles, Comm. Math. Phys. 246 (2004), no. 1, 133-179. MR 2044894 (2005f:82101), https://doi.org/10.1007/s00220-003-1030-2
  • [27] Tai-Ping Liu and Shih-Hsien Yu, Initial-boundary value problem for one-dimensional wave solutions of the Boltzmann equation, Comm. Pure Appl. Math. 60 (2007), no. 3, 295-356. MR 2284213 (2009b:35025), https://doi.org/10.1002/cpa.20172
  • [28] Clément Mouhot and Lukas Neumann, Quantitative perturbative study of convergence to equilibrium for collisional kinetic models in the torus, Nonlinearity 19 (2006), no. 4, 969-998. MR 2214953 (2007c:82032), https://doi.org/10.1088/0951-7715/19/4/011
  • [29] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. MR 710486 (85g:47061)
  • [30] Arne Persson, Bounds for the discrete part of the spectrum of a semi-bounded Schrödinger operator, Math. Scand. 8 (1960), 143-153. MR 0133586 (24 #A3412)
  • [31] Robert M. Strain and Yan Guo, Stability of the relativistic Maxwellian in a collisional plasma, Comm. Math. Phys. 251 (2004), no. 2, 263-320. MR 2100057 (2005m:82155), https://doi.org/10.1007/s00220-004-1151-2
  • [32] Robert M. Strain and Yan Guo, Almost exponential decay near Maxwellian, Comm. Partial Differential Equations 31 (2006), no. 1-3, 417-429. MR 2209761 (2006m:82042), https://doi.org/10.1080/03605300500361545
  • [33] Robert M. Strain and Yan Guo, Exponential decay for soft potentials near Maxwellian, Arch. Ration. Mech. Anal. 187 (2008), no. 2, 287-339. MR 2366140 (2008m:82008), https://doi.org/10.1007/s00205-007-0067-3
  • [34] Seiji Ukai, On the existence of global solutions of mixed problem for non-linear Boltzmann equation, Proc. Japan Acad. 50 (1974), 179-184. MR 0363332 (50 #15770)
  • [35] Cédric Villani, Hypocoercivity, Mem. Amer. Math. Soc. 202 (2009), no. 950, iv+141. MR 2562709 (2011e:35381), https://doi.org/10.1090/S0065-9266-09-00567-5
  • [36] Shih-Hsien Yu, The development of the Green's function for the Boltzmann equation, J. Stat. Phys. 124 (2006), no. 2-4, 301-320. MR 2264611 (2007i:82072), https://doi.org/10.1007/s10955-006-9064-4

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 82C40, 35B40, 35F10, 35H10, 35H99, 76P05

Retrieve articles in all journals with MSC (2010): 82C40, 35B40, 35F10, 35H10, 35H99, 76P05


Additional Information

Jean Dolbeault
Affiliation: Ceremade (UMR CNRS no. 7534), Université Paris-Dauphine, Place de Lattre de Tassigny, 75775 Paris Cedex 16, France
Email: dolbeaul@ceremade.dauphine.fr

Clément Mouhot
Affiliation: Centre for Mathematical Sciences, University of Cambridge, Wilberforce Road, Cambridge CB3 0WA, United Kingdom
Email: C.Mouhot@dpmms.cam.ac.uk

Christian Schmeiser
Affiliation: Fakultät für Mathematik, Universität Wien, Nordbergstraße 15, 1090 Wien, Austria
Email: Christian.Schmeiser@univie.ac.at

DOI: https://doi.org/10.1090/S0002-9947-2015-06012-7
Keywords: Kinetic equations, hypocoercivity, Boltzmann, BGK, relaxation, diffusion limit, nonlinear diffusion, Fokker-Planck, confinement, spectral gap, Poincar\'e inequality, Hardy-Poincar\'e inequality
Received by editor(s): May 10, 2010
Received by editor(s) in revised form: November 11, 2012
Published electronically: February 3, 2015
Article copyright: © Copyright 2015 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society